Pharmacy Services Alerts
Discontinuing Fingolimod May Increase the Risk of Severe Disability in Patients with Multiple Sclerosis
Nov 29, 2018 4:30 PM
On November 20th 2018, FDA issued a warning that discontinuing fingolimod (Gilenya) may worsen multiple sclerosis (MS) disease severity compared to pretreatment baseline or while on the medication. FDA approved Gilenya in September 2010 for the treatment of relapsing MS. FDA identified 35 cases within 8 years of severely increased disability with new lesions on MRI that occurred within 2 to 24 weeks after discontinuing fingolimod. In these patients, disability after discontinuing fingolimod was more severe than typical MS relapses. Identified cases saw varying levels of recovery. Some patients experienced recovery to baseline, while others experienced permanent disability. FDA required recent updates to the Gilenya labeling and medication guide to include this warning.
Patients should talk to their health care provider prior to discontinuing fingolimod. Patients should seek medical attention immediately if new or worsened symptoms of MS occur after discontinuing fingolimod. Health care providers should tell patients who are considering starting, or already on fingolimod, about the potential risk of permanent disability. Monitor patients carefully for increased disability when fingolimod is stopped. Symptoms include new or worsened weakness, increased difficulty in using arms and legs, or alteration in mental status, eyesight, or balance. Health care providers and patients are encouraged to report any side effects of fingolimod or other medications to the FDA Medwatch program.
More information can be found in the following links:
FDA Safety Announcement:
FDA Medwatch Safety Alert: